Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Wilmington, NC

February 22, 2003Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 22, 2003, 3:45 PM EST for Bladen County, Columbus County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 3:45 PM EST (20:45 UTC)
Expired
Feb 22, 2003, 4:45 PM EST
In force
60 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Bladen County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 50 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 9:45 AM ESTTornado WatchSPC6 hr
Feb 22, 2:40 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS52 KILM 222045
SVRILM
NCC017-047-222145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
345 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 445 PM EST

* AT 334 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM LAGOON
  TO 9 MILES SOUTH OF IRON HILL...OR FROM 14 MILES EAST OF
  ELIZABETHTOWN TO 6 MILES SOUTHEAST OF LORIS...MOVING EAST AT 35 MPH
  WITH THE INDIVIDUAL STORMS MOVING TO THE NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   PIREWAY AT 350 PM
   EAST ARCADIA AT 355 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EST SATURDAY
EVENING FOR SOUTHEAST NORTH CAROLINA. 

LAT...LON 3430 7908 3396 7866 3448 7821 3486 7849

HAWKINS

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:55 PM EST, 50 minutes earlier.

Area forecast discussion, Feb 22, 2:55 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EST SAT FEB 22 2003

...THUNDERSTORMS TO BE OUT OF AREA BEFORE TONIGHT...

SQUALL LINE CROSSING HIGHWAY I-95 WITH HIGHEST WIND GUSTS REPORTED
POWER LINES DOWN IN DILLON COUNTY AND DAMAGE IN MARION COUNTY.
STILL...CONVECTION IS MOVING INTO MOIST AND UNSTABLE SITUATION AT
LOW LEVELS WITH TEMPERATURES IN THE 70S AND DEW POINTS IN THE 60S.
TIMING WOULD HAVE THE LINE MOVING OFF THE COAST AROUND 7
PM...TORNADO WATCH EXPANDED TO INCLUDE NEW HANOVER...PENDER AND
COLUMBUS COUNTIES. RAIN TO DIMINISH THIS EVENING...LEAVING LOW
CLOUDS OVER THE AREA CLEARING FROM THE WEST TO THE COAST BY SUNRISE
WITH WEAK COLD FRONT AND UPPER LEVEL TROUGH PASSAGE.

BLUSTERY WINDS TO CONTINUE INTO THE NIGHT AND SUNDAY...WITH SOME
DECOUPLING TONIGHT...BUT STRONG MOMENTUM TRANSFER EXPECTED DURING
THE DAY SUNDAY. NEXT WEAK LOW MONDAY TO SKIRT AREA TO THE NW...AND
NO PRECIP EXPECTED.

WITH THE AREA CONTINUING IN THE SOUTHERLY BRANCH OF THE WESTERLY
FLOW...THE NEXT SIGNIFICANT WAVE OF MOISTURE TO MOVE INTO THE AREA
WED NIGHT...WITH CLOUDS AND SHOWERS INTO FRI NIGHT.

MARINE: SEVERE SQUALL LINE SHOULD BE ENTERING THE SC COASTAL WATERS
AROUND 22Z...AND THE NC COASTAL WATERS AROUND 23Z. COLD NEARSHORE
WATER TEMPS HAVE SO FAR KEPT WINDS BELOW GALE FORCE ALTHOUGH SOME
35-40 MPH GUSTS HAVE BEEN REPORTED ON LAND FROM SPOTTERS AND THE ILM
MESONET. DO NOT EXPECT STORMS TO DO MUCH UNTIL THEY CLEAR THE 20 NM
COASTAL WATERS LINE AND REACH WARMER WATER. HOWEVER WILL KEEP GALES
FLYING THIS PACKAGE FOR 30-35 KT GRADIENT WINDS LASTING THRU MID
MORNING SUNDAY. AS WINDS TURN OFFSHORE SUNDAY MORNING SEAS WILL
RAPIDLY DIMINISH DURING THE DAY. LATER PERIODS...A COLD FRONT WILL
APPROACH FROM THE N TUE MORNING WITH N/NE WINDS 15 KT OR LESS
CONTINUING THRU WED.

.ILM...
.NC...TORNADO WATCH UNTIL 7 PM NCZ096-097-099>101-
GALE WARNING SURF CITY TO LITTLE RIVER INLET.
.SC...GALE WARNING LITTLE RIVER INLET TO S SANTEE RIVER.

TM/TRA
Hazardous weather outlook, Feb 22, 4:30 AM EST, 11 hours 15 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-221145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS AHEAD OF A STRONG
COLD FRONT EXPECTED TO PASS THROUGH THE EASTERN CAROLINAS TODAY. THE
POTENTIAL WILL EXIST FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND
ISOLATED TORNADOES.

IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS OF UP TO 25 MPH WITH
HIGHER GUSTS WILL DEVELOP DURING THE DAY AND CONTINUE INTO THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

KREITNER

In the hours before

Special weather statement, Feb 22, 10:02 AM EST, 5 hours 43 minutes before
NCZ087-096-099-SCZ017-023-024-032-033-039-221901-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1002 AM EST SAT FEB 22 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...

A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH CAROLINA WILL
QUICKLY MOVE TO THE EAST THIS MORNING. THESE THUNDERSTORMS WILL
APPROACH DARLINGTON AND MARLBORO COUNTIES AROUND NOON...AND WILL
CONTINUE EAST ACROSS LUMBERTON...DILLON...MARION...FLORENCE AND LAKE
CITY EARLY THIS AFTERNOON. THE STORMS WILL AFFECT WHITEVILLE AND
ELIZABETHTOWN MAINLY AFTER 2 PM. OTHER THUNDERSTORMS MAY DEVELOP OUT
IN ADVANCE OF THE MAIN SQUALL LINE AND BRING THEATENING WEATHER
SOONER.

THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 60 MPH AND EVEN TORNADOES. KEEP A CLOSE EYE TO THE SKY THIS
AFTERNOON ACROSS THE AREA. IF THREATENING WEATHER APPROACHES...MOVE
INSIDE TO A PLACE OF SAFETY. SKYWARN SPOTTER ACTIVATION WILL BE
NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR THE
LATEST UPDATES...INCLUDING SEVERE WEATHER STATMENTS AND WARNINGS.

&&

ADDITIONAL WEATHER INFORMATION...CAN ALSO BE FOUND ON OUR WEB SITE
AT HTTP://WWW.ERH.NOAA.GOV/ILM

TRA
Special weather statement, Feb 22, 10:02 AM EST, 5 hours 43 minutes before
NCZ087-096-SCZ017-023-024-032-033-039-221900-

SPECIAL WEATHER STATEMENT...CORRECTED UGC CODING
NATIONAL WEATHER SERVICE WILMINGTON NC
1002 AM EST SAT FEB 22 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...

A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH CAROLINA WILL
QUICKLY MOVE TO THE EAST THIS MORNING. THESE THUNDERSTORMS WILL
APPROACH DARLINGTON AND MARLBORO COUNTIES AROUND NOON...AND WILL
CONTINUE EAST ACROSS LUMBERTON...DILLON...MARION...FLORENCE AND LAKE
CITY EARLY THIS AFTERNOON. THE STORMS WILL AFFECT WHITEVILLE AND
ELIZABETHTOWN MAINLY AFTER 2 PM. OTHER THUNDERSTORMS MAY DEVELOP OUT
IN ADVANCE OF THE MAIN SQUALL LINE AND BRING THEATENING WEATHER
SOONER.

THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 60 MPH AND EVEN TORNADOES. KEEP A CLOSE EYE TO THE SKY THIS
AFTERNOON ACROSS THE AREA. IF THREATENING WEATHER APPROACHES...MOVE
INSIDE TO A PLACE OF SAFETY. SKYWARN SPOTTER ACTIVATION WILL BE
NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR THE
LATEST UPDATES...INCLUDING SEVERE WEATHER STATMENTS AND WARNINGS.

&&

ADDITIONAL WEATHER INFORMATION...CAN ALSO BE FOUND ON OUR WEB SITE
AT HTTP://WWW.ERH.NOAA.GOV/ILM

TRA
Local storm report, Feb 22, 2:27 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    DILLON                    SC   60 MPH TSTORM WIND
02/22/03   DILLON                         POWER LINES DOWN.

43
Local storm report, Feb 22, 2:40 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0240 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    FAIRMONT                  NC   55 MPH TSTORM WIND
02/22/03   ROBESON

43
Local storm report, Feb 22, 2:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0253 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 PM    MARION                    SC   70 MPH TSTORM WIND
02/22/03   MARION                         TREES DOWN.  STRUCTURAL
                                          DAMAGE. 2 VEHICLES DAMAGED

43
Local storm report, Feb 22, 3:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0341 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BARNESVILLE               NC   70 MPH TSTORM WIND
02/22/03   ROBESON                        SHERIFFS DEPARTMENT
                                          REPORTED TREES DOWN. TREES
                                          AND POWER LINES REPORTED
                                          DOWN ACROSS THE COUNTY.

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:12 PM ESTSevere Thunderstorm WarningILMRobeson48 min
Feb 22, 2:47 PM ESTSevere Thunderstorm WarningILMBladen, Columbus58 min
Feb 22, 4:07 PM ESTSevere Thunderstorm WarningILMBrunswick68 min
Feb 22, 4:20 PM ESTSevere Thunderstorm WarningILMPender55 min
Feb 22, 4:30 PM ESTSevere Thunderstorm WarningILMNew Hanover60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.